Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


high level of blood fat
Apr 20, 2000

Dear Dr,

I'm infected for 19 months. And since June of 1999, my blood fat keep rising. I never take any medicine against HIV. Do you think HIV can cause the high level of blood fat?

Can any common medicine (such as L-CARNITINE) make the blood fat lower?

Thanks!

Response from Dr. Hellerstein

Great question, and very important to your health!

It turns out that high levels of blood fats (usually the type called triglycerides) are very common in people with HIV infection. This occurs without antiviral therapy, and can get worse with some types of antivirals. The changes in blood fats can predispose HIV-infected persons to heart disease and other complications, most providers believe.

What can you do about this? There are a number of medications that can bring down the levels of blood fats, with a greater or lesser degree of effectiveness. These include gemfibrozil (Lopid), atorvastatin (Lipitor), metformin (Glucophage) and niacin (many brand names). Diet is also very important. It is best to talk to a dietician, to work out the best diet for this.

Carnitine is probably not very potent toward this goal, although proper studies have not been performed in patients with HIV infection. It probably would not cause any harm to use carnitine, but don't expect it to fix the problem.

Finally, treatment against the virus is always the first step in any health maintenance plan (as I'm sure you've heard before).

This is an important observation that you have become aware of about your health status. I'd strongly encourage you to pursue it and try to get your blood fats under control.

Good luck!

Marc Hellerstein, M.D., Ph.D.


Previous
fat loss & muscle
Next
body fat distribution change

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement